Join 3,442 readers in helping fund MetaFilter (Hide)


Nuvaring: bringer of the early period?
January 14, 2011 9:34 PM   Subscribe

Started using Nuvaring, feel PMS-y (cramps, breast pain, moody) now. Is this normal?

As per my gyno's instructions, I inserted the Nuvaring this past Sunday (the Sunday after my period, which coincidentally was just about a week after the start of my last period). Starting yesterday I'm having mild uterine cramping and somewhat medium-level breast pain--the sort of symptoms I normally get about a week before my period starts (which then worsen in intensity until the actual menses). I know YANMD, but I couldn't find any other info about this. I certainly hope it doesn't mean that my period is about to start (again!) (WAY early!).

Also this birth control thing is new to me (always used condoms before), and my Dr. gave me two sample rings to start out with to try it out, so if your answer is to take it out, that's no problemo.

Thanks!
posted by adrianna aria to Health & Fitness (15 answers total)
 
Well, it is hormonal birth control. So it's not unreasonable that it might cause some hormonal freakiness.

I didn't have any side effects when I started the nuvaring, though I'd been on the pill before that. I definitely had weird and wacky physical hijinks when I started hormonal birth control for the first time.

I'd keep it in for the time being unless you are in a lot of pain or start bleeding or something otherwise scary happens. In which case you should also call your doctor.

It's unlikely that nuvaring would cause your period to start early, though that first month is pretty crazy with the shifting hormones.
posted by Sara C. at 10:05 PM on January 14, 2011


with the nuvaring i had persistent breast pain, inner ouchy stinginess, unnatural ooziness, and weird cramping. it was not a fabulous time. but! your body is probably just getting used to the hormones and will your rocky ride will get smoother - everyone else i've spoken to who has been on it has been quite satisfied.
posted by quiteliterally at 12:38 AM on January 15, 2011


I had the same issues as quiteliterally. Mine never did go away, and I had to switch to another method, but I know many people who went through very brief comfort like yours for the first few weeks and now feel perfectly fine.
posted by katillathehun at 12:49 AM on January 15, 2011


Very brief discomfort, that is.
posted by katillathehun at 12:49 AM on January 15, 2011


I would wait it out - side effects can lessen as your body gets used to the hormones. Nuvaring has a relatively low dose of hormones, compared to the pill, since they're being absorbed through your vagina - so in theory, Nuvaring's side effects are supposed to be milder than those of oral contraceptives. If after two months you're still feeling icky, talk to your doctor about switching to something else, but there's going to be an adjustment period for any hormonal BC.
posted by Gordafarin at 3:23 AM on January 15, 2011


Don't take it out. These kinds of symptoms can subside after a couple months of using it, although not necessarily. Taking it out could very well cause other unpleasant side effects like breakthrough bleeding. Wait it out!
posted by sunshinesky at 4:36 AM on January 15, 2011


I had the same symptoms. Mild cramping persisted off-and-on for the first month (and for a few days after insertion of the second ring). Physical symptoms had almost disappeared during the second month, but my emotions were out of control so I decided not to continue with it. I would say stick with it for at least the two samples. Like people above are saying, it takes some time for your body to adjust.
posted by a.steele at 7:37 AM on January 15, 2011


Thirding quiteliterally and katillathehun--I had the same experiences. However, some side effects are common with any birth control initially, and they typically (but not always) even themselves out after three months.
posted by PhoBWanKenobi at 9:05 AM on January 15, 2011


Thank you all so much! Like I said I've never tried hormonal birth control so I didn't really know what to expect--I didn't know this kind of weirdness was normal, but I'll stick with it for a while.
posted by adrianna aria at 9:38 AM on January 15, 2011


I've had some super-weird hormonal side-effects when switching onto/off of different kinds of hormonal birth control. Give it a few months and see how you feel.
posted by you're a kitty! at 9:44 AM on January 15, 2011


I love my NuvaRing like whoa. That said, while I have suggested it to other people who also loved it, one friend went crazy on it. She loves her patch, which made me cry daily. Everybody (every body?) is different.

Incidentally, I know my pharmacy assistant loves hers, because she tells me every month when I buy mine.
posted by jenlovesponies at 11:42 AM on January 15, 2011


Everything you're describing is pretty normal for going onto a new type of hormonal birth control (or starting hormonal bc in the first place!). Give it time, and you'll be fine! My periods got much shorter and lighter specifically on the NuvaRing, but my breasts definitely went up a cup size, if not more!
posted by Betty's Table at 11:54 AM on January 15, 2011


There's a reason it's called *hormonal* birth control... it messes with your hormones. Sometimes it's great, sometimes it isn't. Luckily, there are many different options available these days. Give it some time and if it's still more trouble than it's worth, try something else.
posted by luckynerd at 12:52 PM on January 15, 2011


My first month on the ring was a little weird - I felt a bit tummy crampy. But the last few months have been great. I hope your symptoms subside as well.
posted by pointystick at 4:00 PM on January 15, 2011


I also had all of the side effects you have listed. The crampiness went away after the 3rd month for me. However my breast pain did not go away. Just the running water from a shower would be so excruciating that I would break out in tears. I finally stopped using the ring after 8 months as I was going crazy. The emotional weirdness was beyond any angst ridden teenagery roller-coaster ride. It was horrid. I really wish it had been a viable option for me. It was so easy to use! Good luck!!
posted by phytage at 6:07 PM on January 15, 2011


« Older DifficultGiftFilter: I need to...   |  What are some of the best tea-... Newer »
This thread is closed to new comments.